Missouri, 2008

Flood in Missouri, May 9, 2008

May 9, 2008 · NWS EAX · 1 event in 1 county or zone

Heavy rains across southwest Iowa on May 9, 2008, caused minor flooding on the Tarkio River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Heavy rains across southwest Iowa on May 9, 2008, caused minor flooding on the Tarkio River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 9, 2:09 PM CST, 1 hour 24 minutes earlier.

Area forecast discussion, May 9, 2:09 PM CST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
309 PM CDT FRI MAY 9 2008

.SHORT TERM...

MAIN FOCUS FOR DISCUSSION WILL BE THE NEXT IN THE SERIES OF SHORTWAVE
TROUGH TO AMPLIFY OVER THE CENTRAL PLAINS THIS WEEKEND.

EXITING SHORTWAVE OVER IL HAS SHIFTED THE LOW LEVEL BAROCLINIC ZONE
INTO NRN TX WITH DEWPOINTS IN THE UPPER 50S TO LOWER 60S ACR NRN TX.
SECONDARY SURGE OF COOLER AND DRIER AIR WAS ALSO WORKING ITS WAY
SOUTH INTO SRN MO.

WITH THE BAROCLINIC ZONE DISPLACED WELL TO OUR SOUTH...A STRONG H3
SPEED MAX ENTERING THE SRN PLAINS WILL AID IN THE GENERATION OF A SFC
LOW IN CENTRAL OKLAHOMA FRIDAY AFTERNOON WITH A WARM FRONT DRIFTING
NORTH INTO NRN ARK. DUE TO THE SPEEDY ARRIVAL OF THIS
SYSTEM...SIGNIFICANT GULF MOISTURE WILL ONLY BE ABLE TO RETURN NWD
INTO ERN OKLA AND ARK BY SATURDAY AFTN.

SFC LOW DEVELOPMENT WILL ALSO OCCUR IN ERN NEBRASKA IN ASSOCIATED
WITH THE DEVELOPING UPPER TROUGH. THIS WILL LEAVE OUR CWA IN A RATHER
WEAK LOW LEVEL SE FLOW...LIMITING AND SIGNIFICANT RISE IN LOW LEVEL
MOISTURE. NAM...AS USUAL...LOOKS A LITTLE TOO HIGH WITH SFC DEWPOINTS
AND PREFER THE MORE TAME GFS DEWPOINTS IN THE MIDDLE TO UPPER 50S
ALONG AND SOUTH OF INTERSTATE 70. THEREFORE...INSTABILITY WILL BE
RATHER WEAK IN ADVANCE OF A COLD FRONT TO MOVE INTO THE WRN CWA BY
LATE AFTN. MODELS DIFFER WITH THE TIMING WITH THE GFS CONSIDERABLY
FASTER THAN THE NAM. PREFER A COMPROMISE...IN LINE WITH THE ECMWF AND
GEM MODELS.

ALTHOUGH MDT TO STG SFC-6KM SHEAR WILL BE IN PLACE...LIMITED
INSTABILITY...POOR INSOLATION DUE TO INCREASE MID AND HIGH CLOUDS
WILL INHIBIT SVR THUNDERSTORM DEVELOPMENT ALONG THE FRONT. THE ONLY
EXCEPTION MAY BE OVER THE EXTREME SRN CWA WHERE STG SHEAR AND WEAK
SBCAPES AROUND 200-500 J/KG MAY BE SUFFICENT FOR SEVERE THUNDERSTORM
DEVELOPMENT. AHEAD OF THE FRONT...THE NAM SUGGEST THAT WEAK TO MDT
ISENTROPIC LIFT NORTH OF THE WARM FRONT MAY TRIGGER SCT HIGH BASED
SHOWERS AND THUNDERSTORMS BY EARLY AFTN...MAINLY SOUTH OF INTERSTATE
70.

AS THE FRONT ENTERS NORTH CENTRAL AND CENTRAL MISSOURI SAT NGT...THE
TROUGH WILL CONTINUES TO INTENSIFY WITH QG FORCING INCREASING THROUGHOUT
THE NIGHT. THE DEVELOPMENT OF A STRONG H3 SPEED MAX OVER KS WILL AID
UVV FIELDS IN NORTH CENTRAL MO. WILL DEPICT HIGHEST POPS FOR THE
NERN MO SATURDAY NIGHT.

AN UPPER LEVEL LOW DEVELOPS OVR SERN IA BY SUNDAY MORNING...ENHANCING
THE SFC LOW DEVELOPMENT OVER ERN IA AND IL. STRONG AND GUSTY
NORTHWEST WINDS WILL DEVELOP SATURDAY NIGHT AND EARLY SUNDAY WITH
MOISTURE WRAPPING AROUND THE UPPER LOW PROVIDING FOR SPRINKLES OR
LIGHT RAIN SHOWERS FOR THE NERN GRIDS SUNDAY MORNING.

DB

MONDAY-FRIDAY...

THE BEGINNING OF NEXT WORK WEEK WILL FIND EASTERN KANSAS AND
MISSOURI IN BETWEEN STORM SYSTEMS AS THE WEEKEND SHORTWAVE WILL BE
WELL TO OUR EAST WHILE ANOTHER SERIES OF WAVES WILL STILL BE DIGGING
THEIR WAY INTO THE GREAT BASIN OUT WEST. THE SHORTWAVE RIDGE
TRANSITING THE PLAINS BETWEEN THE SYSTEMS WILL MAKE MONDAY AND
TUESDAY RATHER NICE...AS SOUTHERLY WINDS PUSH AFTERNOON TEMPERATURES
INTO THE 70S. ISSUES BEGIN TO ARISE FOR THE MIDDLE AND LATER HALF OF
NEXT WORK WEEK AS THE SHORTWAVES DIGGING INTO THE GREAT BASIN BEGIN
TO MOVE OUT INTO THE PLAINS. ECMWF AND GFS ARE HAVING A HARD TIME
AGREEING ON A SOLUTION. THE ECMWF IS OFFERING THE FASTER SOLUTION
FOR A CHANGE...EVEN THOUGH IT IS FAR MORE AGGRESSIVE IN TRANSFORMING
THE SHORTWAVES INTO A LARGE CUTOFF LOW. THE SLOWER SOLUTION OF THE
GFS KEEPS THE WAVE MORE OPEN AND BRINGS MORE OF A LARGE TROUGH INTO
THE PLAINS WITH SEVERAL SMALLER SHORTWAVES MOVING THROUGH IT. MODEL
PREFERENCE IS FOR THE SLOWER GFS SOLUTION...AS THE SPEED WITH WHICH
THE ECMWF MOVES THE CLOSED LOW ACROSS THE CONUS SEEMS COMPLETELY
UNREALISTIC.

DESPITE THE DISAGREEMENT IN THE MODELS...THE PREFERENCE FOR THE GFS
HAS NOT HAD MUCH OF AN APPRECIABLE EFFECT ON THE GOING FORECAST.
TEMPERATURES FOR WEDNESDAY AND THURSDAY WILL BE BELOW NORMAL AS COLD
AIR SWEEPS IN BEHIND A COLD FRONT DUE TUESDAY/TUESDAY NIGHT.
THUNDERSTORMS MAY BE POSSIBLE AS EARLY AS THE DAYLIGHT HOURS
TUESDAY...BUT MAIN FOCUS FOR THUNDERSTORM ACTIVITY REMAINS ON THE
OVERNIGHT HOURS OF TUESDAY DUE TO ISSUES WILL MOISTURE RETURN. IF
THE GFS IS RIGHT...AND WE HAVE A STRONG SOUTHERN STREAM WAVE IN THE
BASE OF THE TROUGH AS IT MOVES ACROSS THE PLAINS WEDNESDAY AND
THURSDAY...THEN THE GOING POPS WE HAVE MIGHT BE A BIT HIGH AS THE
MAIN FOCUS WILL BE FARTHER SOUTH. STILL HAVE KEPT GOING POPS FOR
WEDNESDAY AND THURSDAY FOR POST FRONTAL ACTIVITY DUE TO THE
MULTIPLE VORT MAXIMA PROJECTED TO MOVE ACROSS THE COOL AIRMASS THAT
WILL BE SWEEPING THROUGH THE PLAINS.

CUTTER

&&

.AVIATION...

FOR THE 18Z TAFS...COOLER AND DRIER AIR WILL CONTINUE TO FILTER
SOUTHEAST INTO THE TERMINALS THIS AFTN. IFR/MVFR CONDITIONS SHOULD
QUICKLY TURN VFR EARLY THIS AFTN. VFR TO CONTINUE THROUGH TONIGHT
WITH A WEAK HIGH PRESSURE RIDGE IN CONTROL. THE NEXT THREAT OF MVFR
CONDITIONS AND WEAK CONVECTION WILL OCCUR AFT 18Z ON SATURDAY.

DB

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, May 9, 12:00 PM CST, 3 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT FRI MAY 9 2008

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-101100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
100 PM CDT FRI MAY 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS MAY MOVE INTO EASTERN KANSAS AND WESTERN MISSOURI BY
SATURDAY AFTERNOON...AND MOVE EAST ACROSS THE REMAINDER OF MISSOURI
SATURDAY NIGHT. A FEW STORMS MAY BECOME STRONG AT TIMES AS THE STORM
SYSTEM MOVES ACROSS THE REGION...HOWEVER SEVERE WEATHER IS NOT
ANTICIPATED AT THIS TIME.

THERE IS CHANCE OF THUNDERSTORMS TUESDAY AND WEDNESDAY. THIS APPEARS
TO BE A MORE POTENT STORM SYSTEM...AND WILL NEED TO BE WATCHED FOR
THE POSSIBILITY OF SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH THE WEEKEND.

DB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Atchison

When
May 9, 3:33 PM CST to 6:29 PM CST
Where
Atchison County, 0.81 mi SSE of Fairfax Steele Arpt to 1.78 mi WSW of Fairfax
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
40.360, -95.422

The Tarkio River near Fairfax crested at 17.50 feet, or 0.50 feet above flood stage.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100024.